Washington, 2012

Hail in Washington, July 16, 2012

July 16, 2012 · NWS OTX · 2 events in 1 county or zone

An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Southeastern Washington. Shortwave energy ejecting from the low in conjunction with afternoon heating triggered strong thunderstorms over Idaho Panhandle which tracked west into the Washington Palouse during the late evening hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper-level low sagging down the Pacific Northwest Coastline was responsible for drawing moist, unstable air northward into Southeastern Washington. Shortwave energy ejecting from the low in conjunction with afternoon heating triggered strong thunderstorms over Idaho Panhandle which tracked west into the Washington Palouse during the late evening hours of the 16th. The thunderstorms produced large hail and damaging outflow winds which toppled trees in city of Rosalia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 16, 3:42 PM PST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 16, 3:42 PM PST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
442 PM PDT Mon Jul 16 2012

.SYNOPSIS...
An unusually strong and moist upper level low will remain over the
Pacific Northwest through midweek. The presence of this low will
equate to more showers and thunderstorms each day with localized
flooding possible. Yet another strong upper level low is expected
to move into the region via the Gulf of Alaska late week or
weekend. This will bring a renewed threat of thunderstorms.

&&

.DISCUSSION...
Tonight...Large closed low over the Central Oregon coast will move
southwest to off the southern Oregon coast tonight. Main area of
concern is a strong mid level wave over southern Idaho that will
move north overnight into the Central Panhandle Mountains and
Southeast Washington. Plenty of surface based instability ahead of
this wave with LAPS data indicating CAPES of around 1500-2000 J/KG
under a thermal trough axis which extends from the Central
Panhandle mountains stretching west into Spokane and as far north
as the Okanogan Highlands. A weak cap does exist but with
thunderstorms over the Clearwaters moving north and with an
increase in large scale lift from the wave over southern Idaho
moving north the cap is expected to break with an increase in
thunderstorms along the aforementioned instability axis between 3
PM and 9 PM PDT. Wind shear values are highest at around 20-25
knots over Southeast Washington and the Central Panhandle so this
is where the best chance for stronger cells will exist which will
be capable of producing heavy rain and isolated large hail. A flash
flood watch has been issued for the Central Panhandle Mountains where
the highest potential for heavy rain exists.  Then overnight the
wave will track into the Central Panhandle Mountains. Strong mid
level instability will result in nocturnal thunderstorms. Not sure
how far west this will extend with poor model to model consistency
but the best chances will lie across the eastern third of Washington
and North Idaho given closest proximity to the wave passing through.
JW

Tuesday through Monday: We focused on two issues primarily. The
first being the thunder and lingering flood threat across the Id
Panhandle Tues, and the second was deciding how quickly to eject
the seemingly semi-permanent upper low that's been over the region
the last few days. For Tuesday...what's left of tonight's vort max
lifting north across the Id Panhandle will shear and weaken
further, likely stalling across SE BC. This would keep the threat
of pcpn high for the N Id Panhandle before this feature is
replaced by height rises and a trend toward short-wave ridging.
For mid to late week, we increased pcpn chances Thursday through
Friday Night, favoring a slower exit of the aforementioned upper
trough. Of particular note is the deep tropical southerly moisture
fetch from the remains of Fabio that may reach as far north as Id
mid week. There are still big uncertainties with the track of this
moisture, so we just trended toward a wetter forecast. bz

&&

.AVIATION...
10Z TAFS: An area of low pressure over western OR will keep an
active thunderstorm pattern for the Inland NW. Isolated -tsra will
continue this evening over the North Idaho Mountains. A midlevel
shortwave will track out of N Nevada into the region enhancing
the thunder threat over locations like PUW- LWS...then spreading
N/NW toward KGEG-KSFF-KCOE after 04z. Main threats will be heavy
rain and lightning with the potential for a few cells vcnty PUW-
LWS to become more organized with small to medium hail and strong
wind gusts. KMWH and KEAT will be on the western fringes of this
wave so confidence is lower whether or not thunderstorms move into
this area overnight. Scattered showers and isolated thunder will
continue overnight. All TAF sites may be at risk but confidence
is low that any particular TAF site will be affected. Surface
based -TSRA will develop again after 18z Tuesday. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  85  65  83  60  80 /  40  60  40  30  20  50
Coeur d'Alene  62  82  62  82  58  79 /  50  60  40  30  20  50
Pullman        62  84  60  81  55  79 /  50  30  30  20  20  50
Lewiston       68  94  68  90  64  89 /  50  30  20  20  20  50
Colville       61  86  62  86  59  80 /  20  70  50  40  20  40
Sandpoint      59  79  59  81  56  76 /  30  70  50  40  30  50
Kellogg        60  81  58  81  56  78 /  60  70  40  40  40  50
Moses Lake     66  93  65  88  61  85 /  30  30  20  20  30  30
Wenatchee      68  92  68  88  63  84 /  20  30  30  20  30  30
Omak           66  90  66  90  60  82 /  20  40  30  30  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch until 11 PM PDT this evening for Central
     Panhandle Mountains.

WA...&&
Hazardous weather outlook, Jul 16, 3:45 PM PST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
445 PM PDT MON JUL 16 2012

IDZ001>003-026-027-WAZ031>038-041>044-172345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
445 PM PDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ004-172345-
CENTRAL PANHANDLE MOUNTAINS-
445 PM PDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS PRODUCING HEAVY RAIN RATES WILL MOVE
NORTH ACROSS THE IDAHO PANHANDLE.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 4:09 PM PST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
509 PM PDT MON JUL 16 2012

IDZ004-170045-
SHOSHONE ID-BENEWAH ID-LATAH ID-
509 PM PDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
  SOUTHEASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
  SOUTHWESTERN SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 545 PM PDT

AT 503 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLARKIA MOVING NORTHWEST AT 25 MPH. THIS
STORM WILL PRODUCE RAIN RATES AROUND AN INCH PER HOUR...HAIL TO
PENNY SIZE AND WIND GUSTS TO 45 MPH.

LOCATIONS IMPACTED INCLUDE...

  RURAL SOUTHWESTERN SHOSHONE COUNTY...
  RURAL NORTHEASTERN LATAH COUNTY...
  RURAL SOUTHEASTERN BENEWAH COUNTY...

LAT...LON 4692 11587 4693 11631 4691 11632 4690 11634
      4705 11675 4739 11632 4696 11581
TIME...MOT...LOC 0005Z 133DEG 35KT 4693 11605
Special weather statement, Jul 16, 5:45 PM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
645 PM PDT MON JUL 16 2012

IDZ002>004-WAZ033-036-170230-
WHITMAN WA-BENEWAH ID-LATAH ID-KOOTENAI ID-SPOKANE WA-
645 PM PDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SPOKANE COUNTY IN EASTERN WASHINGTON
  NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  EXTREME NORTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 730 PM PDT

AT 641 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF ST.
MARIES TO 7 MILES SOUTH OF OAKESDALE..AND MOVING NORTHWEST AT 25 MPH.

RADAR IS SHOWING THAT THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND POSSIBLY SOME HAIL UP TO THE SIZE OF PENNIES. THE
STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

LOCATIONS WHICH WILL BE IMPACTED THROUGH 730 PM INCLUDE...
   PLUMMER...
   OAKESDALE...
   HARRISON...
   ROSALIA...
   ROCKFORD...
   AND SPANGLE ...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4734 11652 4692 11723 4727 11781 4770 11710
TIME...MOT...LOC 0143Z 133DEG 25KT 4734 11672 4704 11723

FX
Special weather statement, Jul 16, 6:21 PM PST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
721 PM PDT MON JUL 16 2012

IDZ002>004-WAZ033-036-170230-
WHITMAN WA-BENEWAH ID-LATAH ID-KOOTENAI ID-SPOKANE WA-
721 PM PDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN SPOKANE COUNTY IN EASTERN WASHINGTON
  NORTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  SOUTHWESTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
  EXTREME NORTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
  NORTHWESTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO

UNTIL 730 PM PDT

AT 7151 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OUTFLOW WINDS ALONG A LINE EXTENDING FROM
MALDEN NORTHEAST TO VALLEYFORD...AND MOVING NORTHWEST AT 25 MPH.

WEATHER SPOTTERS AT PLUMMER AND FAIRFIELD HAVE REPORTED WIND GUSTS
OF 35 TO 40 MPH WITH THIS LINE OF STORMS.

RADAR IS SHOWING THAT THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND POSSIBLY SOME HAIL UP TO THE SIZE OF PENNIES. THE
STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

LOCATIONS WHICH WILL BE IMPACTED THROUGH 730 PM INCLUDE...
   PLUMMER...
   OAKESDALE...
   HARRISON...
   ROSALIA...
   ROCKFORD...
   AND SPANGLE ...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4734 11652 4692 11723 4727 11781 4770 11710
TIME...MOT...LOC 0143Z 133DEG 25KT 4734 11672 4704 11723

FX

The radar

The Spokane radar (KOTX), 65 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Whitman

When
July 16, 6:29 PM PST to 6:35 PM PST
Where
Whitman County, Thornton
Measured
1.25 in hail
Crop damage
$7,000
Reported by
Public
Coordinates
47.120, -117.400

Public reported quarter to half dollar size hail. Storm total precipitation from 2100 to 0500 was 2.63 inches. Extensive crop damage due to hail. A small debris flow from the rainfall runoff covering the road and railroad track with 6 to 12 inches of debris.

Hail, Whitman

When
July 16, 6:52 PM PST to 6:56 PM PST
Where
Whitman County, 2.8 mi S of St John
Measured
0.75 in hail
Reported by
Public
Coordinates
47.060, -117.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393667, 393664.